Alert archive / Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 64, NWS Morristown, TN

May 30, 2004Wise County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at May 30, 2004, 1:40 PM EDT for Wise County, Virginia. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2004, 1:40 PM EDT (17:40 UTC)
Expired
May 30, 2004, 2:30 PM EDT
In force
50 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Wise County, VA

The radar

The Jackson,KY radar (KJKL), 68 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.7 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 301740
SVRMRX
VAC195-301830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
139 PM EDT SUN MAY 30 2004

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WISE COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 230 PM EDT

* AT 137 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 20 MILES NORTHWEST OF NORTH FORK POUND RIVER
  DAM...OR 13 MILES EAST OF HAZARD...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORTH FORK POUND RIVER DAM AROUND 205 PM EDT
  POUND AROUND 210 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.

LAT...LON 3734 8300 3716 8306 3689 8233 3721 8226

$$

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 10:25 AM EDT, 3 hours 15 minutes earlier.

Area forecast discussion, May 30, 10:25 AM EDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1025 AM EDT SUN MAY 30 2004

.DISCUSSION...CONVECTIVE ACTIVITY THIS MORNING HAS WORKED ENE INTO
NE TN AND HEADED FOR SW VA.  ALREADY SEEING SPOTTY NEW DEVELOPMENT
OF SHOWERS ACROSS SOUTHERN PARTS OF THE CUMBERLAND PLATEAU.
MODIFIED BNA 12Z SOUNDING INDICATED PLENTY OF INSTABILITY FOR THIS
AFTERNOON WITH CAPE VALUES UP TO 2000 J/KG...ALTHO MODIFIED RNK
SOUNDING WAS NOT NEARLY AS UNSTABLE.

SHORT RANGE MODELS ARE NOT A LOT OF HELP IN DETERMING HOW MUCH
CONVECTIVE PCPN RE-DEVELOPS THIS AFTERNOON...WITH MAIN STRONG TO
SEVERE THUNDERSTORM EVENT EXPECTED VERY LATE TONIGHT.

CURRENT FORECAST HAS SCATTERED WORDING FOR TODAY AND 50 PERCENT
CHANCE OF RAIN...WHICH MAY BE SUFFICIENT GIVEN THE LACK OF UPPER
LEVEL SUPPORT UNTIL TONIGHT.  THE WEAK FRONTAL BOUNDARY MAY STILL
LIE ACROSS THE FORECAST AREA...AS SURFACE PLOTS INDICATE A WEAK
DEWPOINT AND WIND DISCONTINUITY BETWEEN TYS AND TRI AREAS.

WILL LOOK OVER ZFP AND GRIDS TO SEE IF ANY UPDATES ARE NEEDED THIS
MORNING...AND WILL POSSIBLY UPDATE THE HAZARDOUS WEATHER OUTLOOK.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga, TN   85  71  79  57 /  50  60  60  10
Knoxville, TN     85  69  78  56 /  50  60  60  20
Bristol, TN       81  66  76  52 /  50  50  60  20
Oak Ridge, TN     84  68  77  56 /  50  60  60  10
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

TG
Hazardous weather outlook, May 30, 6:00 AM EDT, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
600 AM EDT SUN MAY 30 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-311000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
600 AM EDT (500 AM CDT) SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

A LARGE SEVERE WEATHER OUTBREAK IS EXPECTED TO DEVELOP THIS EVENING
OVER THE LOWER MISSISSIPPI RIVER VALLEY...AND MOVE EAST OVERNIGHT
ACROSS THE TENNESSEE RIVER VALLEY. ALTHOUGH THIS COMPLEX OF
THUNDERSTORMS IS EXPECTED TO WEAKEN AS IT MOVES EAST OVERNIGHT...
THERE REMAINS THE POTENTIAL FOR A WIDESPREAD DAMAGING WIND EVENT WITH
LOCALLY HEAVY RAINFALL ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA AND
EXTREME SOUTHWEST NORTH CAROLINA AFTER MIDNIGHT TONIGHT. IN
ADDITION...AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...

SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE DURING THE MORNING HOURS ON MEMORIAL DAY.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER MIDNIGHT TONIGHT THROUGH THE
MORNING HOURS OF MEMORIAL DAY.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DMG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 2:35 PM EDTSevere Thunderstorm WarningMRXWise, City of Norton25 min
May 30, 3:11 PM EDTSevere Thunderstorm WarningMRXRussell49 min
May 30, 3:22 PM EDTSevere Thunderstorm WarningMRXLee, Wise, City of Norton38 min
May 30, 3:43 PM EDTSevere Thunderstorm WarningMRXWise, City of Norton17 min
May 30, 5:17 PM EDTTornado WarningMRXLee58 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.